Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Memphis, TN

April 30, 2002Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 3:32 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 3:32 PM CDT (20:32 UTC)
Expired
Apr 30, 2002, 4:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS54 KMEG 302032
SVRMEM
MSC057-081-302115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 415 PM CDT.

* AT 329 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BLAIR...MOVING SOUTHEAST AT 30 MPH.

  AT 325 PM...LOCAL LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN       
  NORTHERN LEE COUNTY.

* CITIES IN THE PATH OF THIS STORM THROUGH 415 PM CDT INCLUDE...
  SALTILLO...GUNTOWN...
  PRATTS FRIENDSHIP...
  MANTACHIE...
  FULTON...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3455 8876 3440 8888 3414 8847 3433 8832

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:04 AM CDT, 13 hours 28 minutes earlier.

Area forecast discussion, Apr 30, 2:04 AM CDT, 13 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 AM CDT TUE APR 30 2002

A BROAD RIDGE OVER THE SOUTHERN STATES FROM COAST TO COAST WILL
GRADUALLY SHIFT EASTWARD THIS FORECAST PERIOD. SHORT WAVES AND
IMPULSES WILL RIDE OVER THE RIDGE ACROSS THE CENTRAL PLAINS TO THE
SOUTHEAST. AT THE SURFACE A STATIONARY FRONT DRAPED ACROSS THE
GULF COAST STATES WILL MOVE NORTHWARD AS A WARM FRONT AND BE NORTH
OF THE MID SOUTH BY TONIGHT. WITH SUFFICIENT LOW LEVEL MOISTURE IN
PLACE AND WITH THE HELP OF THE UPPER LEVEL DISTURBANCES THE FRONT
WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY OVER THE MID SOUTH.
MEANWHILE A SURFACE LOW OVER WEST TEXAS THIS MORNING WILL MOVE
EASTWARD AND BE CENTERED OVER NORTHEAST ARKANSAS BY LATE WEDNESDAY.
THE RESULT WILL BE WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS
CONTINUING TONIGHT AND MAINLY NORTH PORTIONS OF THE MID SOUTH
WEDNESDAY.

.MEG...NONE.

In the hours before

Special weather statement, Apr 30, 2:13 PM CDT, 1 hour 19 minutes before
MSZ007-TNZ001>004-019>021-051-054-055-301959-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 188 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH 189 FOR PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH IN WEST TENNESSEE...

LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...CARROLL...
CROCKETT...HENDERSON...AND DECATUR.

IN NORTH MISSISSIPPI...

TUNICA

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:26 AM CDTSevere Thunderstorm WarningMEGTunica49 min
Apr 30, 7:29 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
Apr 30, 7:40 AM CDTSevere Thunderstorm WarningMEGDeSoto50 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 30, 11:04 AM CDTSevere Thunderstorm WarningMEGLafayette41 min
Apr 30, 11:25 AM CDTSevere Thunderstorm WarningMEGPanola, Tate20 min
Apr 30, 11:46 AM CDTSevere Thunderstorm WarningMEGPontotoc, Union29 min
Apr 30, 12:21 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc24 min
Apr 30, 12:47 PM CDTSevere Thunderstorm WarningMEGLee, Monroe28 min
Apr 30, 1:16 PM CDTSevere Thunderstorm WarningMEGMonroe29 min
Apr 30, 2:08 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall22 min
Apr 30, 2:26 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah49 min
Apr 30, 2:32 PM CDTSevere Thunderstorm WarningMEGLafayette28 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc29 min
Apr 30, 3:07 PM CDTSevere Thunderstorm WarningMEGLee, Union23 min
Apr 30, 3:23 PM CDTTornado WarningMEGChickasaw, Pontotoc52 min
Apr 30, 3:51 PM CDTTornado WarningMEGMonroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.